Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Density bounds for the $ 3x+1$ problem. I. Tree-search method


Authors: David Applegate and Jeffrey C. Lagarias
Journal: Math. Comp. 64 (1995), 411-426
MSC: Primary 11B83; Secondary 11Y99
DOI: https://doi.org/10.1090/S0025-5718-1995-1270612-0
MathSciNet review: 1270612
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The $ 3x + 1$ function $ T(x)$ takes the values $ (3x + 1)/2$ if x is odd and $ x/2$ if x is even. Let a be any integer with $ a \nequiv 0\; \pmod 3$. If $ {n_k}(a)$ counts the number of n with $ {T^{(k)}}(n) = a$, then for all sufficiently large k, $ {(1.302)^k} \leq {n_k}(a) \leq {(1.359)^k}$. If $ {\pi _a}(x)$ counts the number of n with $ \vert n\vert \leq x$ which eventually reach a under iteration by T, then for sufficiently large x, $ {\pi _a}(x) \geq {x^{.65}}$. The proofs are computer-intensive.


References [Enhancements On Off] (What's this?)

  • [1] D. Applegate and J. C. Lagarias, Density bounds for the $ 3x + 1$ problem. II, Krasikov inequalities, Math. Comp. 64 (1995), 427-438. MR 1270613 (95c:11025)
  • [2] -, On the distribution of $ 3x + 1$ trees, Experimental Math. (to appear).
  • [3] R. E. Crandall, On the $ 3x + 1$ problem, Math. Comp. 32 (1978), 1281-1292. MR 0480321 (58:494)
  • [4] I. Korec, A density estimate for the $ 3x + 1$ problem, Math. Slovaca 44 (1994), 85-89. MR 1290275 (95h:11022)
  • [5] I. Krasikov, How many numbers satisfy the $ 3x + 1$ conjecture?, Internat. J. Math. Math. Sci. 12 (1989), 791-796. MR 1024983 (90k:11013)
  • [6] J. C. Lagarias, The $ 3x + 1$ problem and its generalizations, Amer. Math. Monthly 92 (1985), 3-21. MR 777565 (86i:11043)
  • [7] J. C. Lagarias and A. Weiss, The $ 3x + 1$ problem: Two stochastic models, Ann. Appl. Probab. 2 (1992), 229-261. MR 1143401 (92k:60159)
  • [8] G. T. Leavens and M. Vermeulen, $ 3x + 1$ search programs, Comput. Math. Appl. 24 (1992), no. 11, 79-99. MR 1186722 (93k:68047)
  • [9] J. W. Sander, On the $ (3N + 1)$-conjecture, Acta Arith. 55 (1990), 241-248. MR 1067972 (91m:11052)
  • [10] G. Wirsching, An improved estimate concerning $ 3N + 1$ predecessor sets, Acta Arith. 63 (1993), 205-210. MR 1218235 (94e:11018)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11B83, 11Y99

Retrieve articles in all journals with MSC: 11B83, 11Y99


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1995-1270612-0
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society